I have suffered from severe migraines since age 4. As I age my migraines are intensifying. I was recently diagnosed as having BAM-Basilar Artery Migraines. Family goes back 6 generations of migraine, stroke and heart related deaths.
Up until my late 40's I was very active for 14 years in modern dance and hiking. Dancing was a 4-5 hour, three times a week activity. However, I would have horrific migraines within hours of dancing/hiking and they would last for days. No medications helped and the only relief for me was to go to the ER. I have been hospitalized up to three days for treatment. I no longer participate in any exercise.
This year alone I have been treated with combos of Topamax, zonisamide, Cymbalta, and Tylenol w/codeine, Maxalt, Fiorinal, and IV therapies in the ER. I do not have any heart problems. I have undergone CT, MRI, Brain Scans, etc... I also suffer from IBS and High BP all controlled with medications. My triggers are heat, humidity, odors, environmental and exertion. Now, I always wake up ringing wet with perspiration and a migraine. This month 24 migraines out of 28 days.
My question is: Everyone is suggesting exercise will help with migraines. How can it help me if my worst migraines now come after any exertion? Kay.
Who is "everyone." The only people you need to be listening to is the doctors who treat you for Migraines. Many well intentioned people will tell you things, but choose carefully to whom you listen.
Exercise can help with Migraines by improving your overall health. When you're healthier, you're more resistant to your Migraine triggers. That said, you can hardly be expected to exercise if it triggers a Migraine. Many Migraineurs discover that once they've found an effective preventive regimen, they have fewer exertion triggered Migraines. Also, in some cases, it's possible for your doctor to prescribe something you can take before exercise to avoid a Migraine.
Clearly, from what you told us, you need help with that preventive regimen. If your doctor isn't able to help with this, it's time to consult a Migraine specialist. There's a link below to our directory of patient recommended specialists.
Something else to be aware of is the need to avoid medication overuse headache, aka rebound. This can occur when you take triptans or pain meds more than two or three days a week. For more information, see Medication Overuse Headache: When the Remedy Backfires.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
© Teri Robert and J.C. Krusz, 2008.
Last updated August 4, 2008.
Published On: August 04, 2008